Alert archive / Michigan / Special Weather Statements in 2018
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Jul 20, 2018, 10:18 AM EDT for Barry County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 10:18 AM EDT (14:18 UTC)
- Expired
- Jul 20, 2018, 10:45 AM EDT
- In force
- 27 min
- Issued by
- NWS Grand Rapids, MI
County Barry County, MI
The radar
The Grand Rapids radar (KGRR), 55 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 2.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
151
WWUS83 KGRR 201418
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
1018 AM EDT FRI JUL 20 2018
MIZ057-058-064-065-072-073-201445-
Kalamazoo MI-Ionia MI-Calhoun MI-Allegan MI-Barry MI-Kent MI-
1018 AM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY...
At 1017 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wayland to Richland to near Wasepi.
Movement was northeast at 30 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.
Locations impacted include...
Hastings... Lowell... Battle Creek...
Wayland... Middleville... Galesburg...
Caledonia... Climax... Richland...
Freeport... Level Park-Oak Park... South Gull Lake...
Comstock Northwest... Forest Hills... Orangeville...
Irving... Fulton... Athens...
Augusta... Clarksville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall and frequent cloud to ground lightning are also
occurring with these storms. Localized flooding is possible.
Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4232 8550 4272 8564 4307 8534 4264 8515
4209 8516 4207 8519 4207 8549
TIME...MOT...LOC 1417Z 219DEG 27KT 4266 8559 4237 8546 4197 8547
$$
MWSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jul 20, 7:47 AM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 20, 7:47 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
747 AM EDT Fri Jul 20 2018
LATEST UPDATE...
Update/Aviation
.SYNOPSIS...
Issued at 212 AM EDT Fri Jul 20 2018
A slow moving low pressure system in Northeast Iowa will track
into Lower Michigan over the weekend. This will result in showers
and thunderstorms at times. Some of the rain will be heavy. In
addition a few of the storms could be severe today with damaging
winds and hail possible. An area of high pressure is forecasted to
track in from the west early next week.
&&
.UPDATE...
Issued at 744 AM EDT Fri Jul 20 2018
The forecast was updated earlier to account for a greater coverage
of showers and thunderstorms. Radar trends were showing a line
moving toward nw parts of the CWA with most areas in the region
expected to see showers and thunderstorms to start the day.
&&
.SHORT TERM...(Today through Sunday)
Issued at 212 AM EDT Fri Jul 20 2018
The main challenge the short term deals with the potential for
severe weather and heavy rain.
Elevated showers and thunderstorms were rolling in from the
southwest to start the day. The latest HRRR seems to have a good
handle on the situation. It shows the convection generally
diminishing as it move in through the morning hours. The overall
severe and heavy rain risk looks low to start the day. That
changes this afternoon. Surface based CAPE values climb to over
1000 j/kg. That combined with back surface flow...some dry air in
the mid levels and stronger wind fields supports a risk for some
severe weather. Damaging wind and large hail appear to be the main
hazard. The some UD helicity swaths start to show up after 19z
primarily south of of a Muskegon to Lansing line...which could
support a tornado. The rainfall could be heavy with any of the
stronger cells. Locally an inch or two of rain looks possible
into tonight with any of the bands of storms.
The atmosphere saturates tonight into Saturday. The mid to upper
level system parks itself over us during this time. Thin deep
cape and low lcl's support increasingly efficient rainfall. Lifted
parcels are shown to not reach the Trop...so it's looking like a
low topped event potential. PWAT values climb to around 1.75
inches. In addition...Lake MI may start to add
moisture to this system. All this opens up the potential for
flooding. High res models are reluctant to generate stalled out
bands of rain. No watch at this time...but this system will need
to be monitored very closely through the weekend.
.LONG TERM...(Sunday night through Thursday)
Issued at 212 AM EDT Fri Jul 20 2018
Fair weather will return for the early to middle portion of next
week as weak ridging builds in. It will be very warm and rather
humid with high temperatures reaching the middle 80s to near 90
degrees from Monday through Wednesday.
A cold front will bring potential for showers and thunderstorms for
Wednesday night into Thursday. A somewhat cooler and drier airmass
will advect in behind that front for late next week when
temperatures should return to near normal for this time of year.
Overall medium range guidance trends continue to suggest that an
upper level longwave trough will develop over our region for next
weekend and into the following week when temperatures will average
below normal for that time of year.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 744 AM EDT Fri Jul 20 2018
Bands of showers and thunderstorms today and into tonight will
lead to some impacts at the aviation sites. As increasing amounts
of moisture move in...there will a trend toward lower ceilings for
the forecast period.
&&
.MARINE...
Issued at 212 AM EDT Fri Jul 20 2018
I decided to go with a small craft advisory for today. The new
high res models have increased the forecasted winds this morning
with gusts over 25 knots possible. The stronger winds do not last
though...so tonight values should be lower. With several rounds of
storms possible into Saturday night...local areas of much higher
winds will be possible.
&&
.HYDROLOGY...
Issued at 1136 AM EDT Thu Jul 19 2018
River levels are around to a little below normal for the time of
year and steady or slowly falling. Dry weather is expected into
tonight. A slow-moving low pressure system will then bring a period
of unsettled and possibly wet weather to the region Friday into
Sunday. Total rainfall amounts with this system could accumulate up
to 1.5 inches over the area. Locally heavy rainfall will be possible
in the thunderstorms. Main stem rivers are not expected to flood,
but any of the smaller rivers or creeks that get a thunderstorm
or 2 may have quick hitting rises and minor flooding.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 4 PM EDT this afternoon for
LMZ844>849.
&&
UPDATE...MJS
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...Laurens
AVIATION...MJS
HYDROLOGY...63
MARINE...MJSHazardous weather outlook, Jul 20, 3:33 AM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 333 AM EDT Fri Jul 20 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 333 AM EDT Fri Jul 20 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight The morning storms are not expected to be severe. Briefly heavy rainfall and cloud to ground lightning strikes will be the main hazard with the morning storms. A slight risk for severe thunderstorms exists this afternoon and evening. Damaging winds and large hail are the main risks. An isolated tornado is possible to the south of a Muskegon to Lansing line. The primary storm motion will be north at 30 mph. Rainfall could be heavy at times possibly leading to localized urban and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An increased potential for small stream and urban flooding exists Saturday into Saturday night. This risk will become more elevated if the bands of showers and thunderstorms stall out or repeat over the same area. Rainfall rates could top an inch per hour in the heaviest cells. Thunderstorms are possible at times into Saturday night and possibly Sunday. The risk for severe weather looks low at this time. Occasional lightning strikes and locally gusty winds are the main forecasted hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ844>849-210745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 333 AM EDT Fri Jul 20 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight South to southeast winds will occasionally gust to over 25 knots this morning. Thunderstorms with gusty winds hail and cloud to water lightning strikes are possible through tonight. The main storm motion will be north at 30 to 35 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible into Sunday. Cloud to water lightning strikes and gusty winds are the main potential hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Jul 20, 7:33 AM EDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
733 AM EDT FRI JUL 20 2018
MIZ051-057-201200-
Montcalm MI-Kent MI-
733 AM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY...
At 733 AM EDT, Doppler radar was tracking a strong thunderstorm near
Rockford, or 10 miles west of Greenville, moving northeast at 30 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.
Locations impacted include...
Greenville... Rockford... Grattan...
Cedar Springs... Sand Lake... Langston...
Gowen... Turk Lake... Coral...
Entrican... Amble... Trufant...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4347 8540 4347 8537 4334 8507 4303 8540
4312 8561
TIME...MOT...LOC 1133Z 210DEG 26KT 4315 8546
MJSSpecial weather statement, Jul 20, 7:35 AM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
735 AM EDT FRI JUL 20 2018
MIZ058-065-201200-
Ionia MI-Barry MI-
735 AM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY...
At 734 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hastings, moving northeast at 30 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Hastings... Portland... Lake Odessa...
Saranac... Freeport... Sebewa...
Woodland... Clarksville... Woodbury...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4265 8543 4277 8534 4277 8531 4282 8531
4300 8518 4285 8488 4277 8497 4277 8507
4268 8508 4255 8522
TIME...MOT...LOC 1134Z 214DEG 26KT 4267 8527
MJSSpecial weather statement, Jul 20, 8:26 AM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
826 AM EDT FRI JUL 20 2018
MIZ051-058-201300-
Montcalm MI-Ionia MI-
826 AM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY...
At 825 AM EDT, Doppler radar was tracking a strong thunderstorm near
Saranac, or near Lowell, moving northeast at 35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Ionia... Greenville... Belding...
Stanton... Saranac... Carson City...
Orleans... Sidney... Sheridan...
Clarksville... Palo... Fenwick...
Butternut... Smyrna... Kings Corner...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4283 8520 4288 8531 4305 8531 4332 8514
4317 8484 4316 8484
TIME...MOT...LOC 1225Z 212DEG 32KT 4296 8524
MWSSpecial weather statement, Jul 20, 8:36 AM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
836 AM EDT FRI JUL 20 2018
MIZ058-065-066-201300-
Ionia MI-Eaton MI-Barry MI-
836 AM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY...
At 835 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Odessa, or 11 miles northeast of Hastings, moving northeast at
30 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Portland... Lake Odessa... Sebewa...
Sunfield... Woodland... Woodbury...
LAT...LON 4264 8507 4272 8521 4291 8506 4286 8484
4285 8484
TIME...MOT...LOC 1235Z 211DEG 27KT 4276 8512
MWSSpecial weather statement, Jul 20, 9:50 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
950 AM EDT FRI JUL 20 2018
MIZ072-201415-
Kalamazoo MI-
950 AM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY...
At 950 AM EDT, Doppler radar was tracking a strong thunderstorm near
Portage, moving northeast at 30 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.
Locations impacted include...
Kalamazoo... Portage... Westwood...
Vicksburg... Galesburg... Climax...
Richland... Comstock Northwest... South Gull Lake...
Augusta... Midland Park... Comstock...
Scotts...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4219 8568 4242 8554 4242 8530 4222 8530
4213 8554
TIME...MOT...LOC 1350Z 218DEG 27KT 4222 8555
MWSSpecial weather statement, Jul 20, 10:18 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1018 AM EDT FRI JUL 20 2018
MIZ057-058-064-065-072-073-201445-
Kalamazoo MI-Ionia MI-Calhoun MI-Allegan MI-Barry MI-Kent MI-
1018 AM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY...
At 1017 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wayland to Richland to near Wasepi.
Movement was northeast at 30 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.
Locations impacted include...
Hastings... Lowell... Battle Creek...
Wayland... Middleville... Galesburg...
Caledonia... Climax... Richland...
Freeport... Level Park-Oak Park... South Gull Lake...
Comstock Northwest... Forest Hills... Orangeville...
Irving... Fulton... Athens...
Augusta... Clarksville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall and frequent cloud to ground lightning are also
occurring with these storms. Localized flooding is possible.
Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4232 8550 4272 8564 4307 8534 4264 8515
4209 8516 4207 8519 4207 8549
TIME...MOT...LOC 1417Z 219DEG 27KT 4266 8559 4237 8546 4197 8547
MWSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:57 AM EDT | Small Craft Advisory | GRR | 13 hr | |
| Jul 20, 5:26 AM EDT | Special Weather Statement | GRR | Mason, Muskegon, Oceana | 64 min |
| Jul 20, 7:33 AM EDT | Special Weather Statement | GRR | Montcalm | 27 min |
| Jul 20, 7:35 AM EDT | Special Weather Statement | GRR | Ionia | 25 min |
| Jul 20, 8:26 AM EDT | Special Weather Statement | GRR | Ionia | 34 min |
| Jul 20, 8:36 AM EDT | Special Weather Statement | GRR | Ionia | 24 min |
| Jul 20, 9:50 AM EDT | Special Weather Statement | GRR | Kalamazoo | 25 min |
| Jul 20, 2:17 PM EDT | Special Weather Statement | GRR | Allegan, Van Buren | 58 min |
| Jul 20, 2:23 PM EDT | Special Marine Warning | GRR | 52 min | |
| Jul 20, 3:19 PM EDT | Special Weather Statement | GRR | Barry, Kalamazoo | 56 min |
Nearby
Special Weather Statements in Michigan, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.